Montana, 2012High Wind in Montana, January 8, 2012
January 8, 2012 · NWS TFX · 1 event in 1 county or zone
|Wind gusts in excess of 60 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong westerly flow aloft contributed to high winds along the Rocky Mountain Front.|Wind gusts in excess of 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 8, 9:43 AM MST, 1 hour 14 minutes earlier.
Area forecast discussion, Jan 8, 9:43 AM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
943 AM MST SUN JAN 8 2012
.UPDATE...
AN AREA OF MOISTURE ROTATING AROUND THE FRONT SIDE OF AN UPPER
RIDGE IS PRODUCING SCATTERED LIGHT PRECIPITATION OVER THE
MOUNTAINS. CURRENT FORECAST HAS THIS HANDLED WELL BUT BASED ON A
FEW OBSERVATIONS WILL ADD A MENTION OF A CHANCE OF FREEZING
PRECIPITATION TO A PORTION OF SOUTHWEST MONTANA FOR THIS MORNING.
OTHERWISE WILL INCREASE SKY COVER OVER THE FAR EASTERN ZONES
BASED ON SATELLITE IMAGERY AND EXPECTED TRENDS AND INCREASE WINDS
IN THE WINDIEST AREAS OF THE FRONT RANGE AGAIN BASED ON
OBSERVATIONS AND EXPECTED TRENDS. LATEST NAM HAS COME IN WITH
LITTLE IN THE WAY OF PRECIPITATION WITH TUESDAYS SYSTEM BUT LATEST
GFS IS IN LINE WITH ITS PREVIOUS RUN IN HAVING MORE PRECIPITATION
RELATIVE TO THE NAM. BLANK
&&
.AVIATION...
UPDATED 1200Z.
INCREASING MID-HIGH LEVEL CLOUDINESS IS EXPECTED FOR TODAY AS
MOISTURE CROSSES OVER AN UPPER-LEVEL RIDGE. ANY PRECIPITATION WILL
BE CONFINED TO THE ROCKY MOUNTAIN FRONT AND THE MOUNTAINS OVER
SOUTHWEST MONTANA AND MOUNTAIN OBSCURATION CAN BE ANTICIPATED FOR
THESE AREAS. ADDED VCSH TO KHLN AND KBZN. BREEZY WEST WINDS ARE
EXPECTED ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS WITH
GUSTS UP TO 40KTS POSSIBLE. OVERALL...VFR CONDITIONS WILL PREVAIL
OVER THE NEXT 24 HOURS. MLV
&&
.PREV DISCUSSION...
/ISSUED 427 AM MST SUN JAN 8 2012/
TODAY THROUGH TUESDAY...INCREASING MID-HIGH LEVEL CLOUDINESS IS
EXPECTED TODAY AS WEAK ENERGY ROTATES ON THE LEE-SIDE OF UPPER-
LEVEL RIDGE. GUSTY WINDS ARE ALSO OCCURRING ALONG THE ROCKY MOUNTAIN
FRONT...HOWEVER WINDS HAVE STAYED BELOW HIGH WIND CRITERIA SO WILL
HOLD OFF ON A HIGH WIND WARNING THIS MORNING BUT CONTINUE TO
MONITOR. RIDGE FLATTENS OUT TODAY SO BREEZY WEST-NORTHWEST WINDS
WILL BE FELT ACROSS NORTH-CENTRAL MONTANA. IN ADDITION...LIMITED
PACIFIC MOISTURE AND ISENTROPIC LIFT ASSOCIATED WITH WEAK
SHORTWAVES MAY BE ENOUGH TO ALLOW FOR A SLIGHT CHANCE OF SNOW IN
THE MOUNTAINS THOUGH ANY ACCUMULATIONS WOULD BE LESS THAN AN INCH.
OTHERWISE CONTINUED DRY WITH ABOVE AVERAGE TEMPERATURES ARE
ANTICIPATED THROUGH MONDAY. THE MAIN CONCERN IS REGARDING A FAST-
MOVING PACIFIC STORM SYSTEM AND ASSOCIATED COLD FRONT WHICH SHOULD
AFFECT THE FORECAST AREA ON TUESDAY. INCREASING MOISTURE AND A
COLDER CANADIAN AIRMASS WITH A COLD FRONTAL PASSAGE MAY BRING
WIDESPREAD LIGHT SNOW TO NORTH-CENTRAL AND SOUTHWEST MONTANA.
INITIALLY...A BRIEF PERIOD OF A RAIN/SNOW MIX IS POSSIBLE THOUGH
ONCE THE COLD FRONT PASSES PRECIPITATION SHOULD QUICKLY CHANGE TO
ALL SNOW. MODELS CONTINUE TO SHOW DIFFERENCES REGARDING TIMING
AND SNOW AMOUNTS BUT AS OF NOW...THIS SYSTEM SEEMS TO BE MOVING
TOO QUICKLY TO BE CONCERNED ABOUT HEAVY SNOW AMOUNTS AND ADVISORY
CRITERIA SNOWFALL IS PROBABLE. TIMING OF THE FRONT SHOULD BE
TUESDAY MORNING OVER NORTH-CENTRAL MONTANA AND TUESDAY AFTERNOON
IN SOUTHWEST MONTANA. OVER THE PLAINS AND VALLEYS...SNOW
ACCUMULATIONS OF 2 TO 5 INCHES ARE POSSIBLE WITH HIGHER AMOUNTS
IN THE MOUNTAINS...ESPECIALLY ON NORTH-FACING SLOPES. TEMPERATURES
WILL QUICKLY FALL INTO THE 20S BY TUESDAY AFTERNOON WITH GUSTY
NORTHERLY WINDS. MLV
TUESDAY NIGHT THROUGH SUNDAY...FAST MOVING WEATHER SYSTEM MOVING
THROUGH MY FORECAST AREA ON TUESDAY WILL LEAVE RESIDUAL SHOWERS
ACROSS MUCH OF THE AREA TUESDAY EVENING. THIS SYSTEM MOVES EAST OF
THE FORECAST AREA ON WEDNESDAY. MEDIUM RANGE MODELS CONTINUE TO
INDICATE THAT THE UPPER AIR PATTER WILL RETURN TO A WEAK POSITIVE
TILT RIDGE OVER THE PACIFIC NORTHWEST AND WESTERN MONTANA WITH THE
REMAINDER OF THE WEEK EXPECTED TO SEE A RETURN TO WARMER
TEMPERATURES AND BREEZY CONDITIONS FOR THURSDAY THROUGH SATURDAY.
MODEL SOLUTIONS DIVERGE AGAIN ON SUNDAY WITH THE GFS BRINGING
ANOTHER COLD SHORTWAVE THROUGH THE STATE WHILE THE ECMWF KEEPS A
LESS AMPLIFIED NORTHWESTERLY FLOW ALOFT OVER MONTANA. HAVE TRENDED
TOWARD CLIMATOLOGY DUE TO THE UNCERTAINTY. MPJ
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 46 38 53 33 / 10 0 0 10
CTB 47 37 51 30 / 10 0 0 30
HLN 41 24 47 24 / 10 0 0 10
BZN 39 15 45 20 / 10 0 0 10
WEY 23 -1 28 11 / 40 0 0 10
DLN 38 20 43 21 / 10 0 0 10
HVR 50 34 56 31 / 0 0 0 10
LWT 45 32 53 32 / 10 0 0 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...BLANK
LONG TERM...BRUSDA
AVIATION...BRUSDA
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 8, 5:30 AM MST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MST SUN JAN 8 2012
MTZ008>015-044>055-091230-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
530 AM MST SUN JAN 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COLD FRONT MAY BRING WIDESPREAD ACCUMULATING SNOW AND COLDER
TEMPERATURES ON TUESDAY. HIGHLIGHTS MAY BECOME NECESSARY AS
CONFIDENCE INCREASES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION COULD BE REQUIRED FOR WINTER WEATHER CONDITIONS
ON TUESDAY.
High Wind, North Rocky Mountain Front
- When
- January 8, 10:57 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
A wind gust to 65 mph was reported at East Glacier Park 1E (the Two Medicine DOT site).
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, January 8, 2012$220,000 · 1.25 in hail · 7 events
- Heavy Snow in New Mexico, January 8 to 9, 20123 events
- Hail and Damaging Wind in Alabama, January 8, 20121 in hail · 2 events
- Wildfire in Florida, January 8 to 10, 20121 event
- Heavy Snow in Arizona, January 8, 20121 event
- Dust Storm in California, January 8, 20121 event
- Heavy Snow in New Mexico, January 8 to 9, 20121 event
- Extreme Cold in Alaska, January 8 to 9, 20121 event
- Extreme Cold in Alaska, January 8 to 9, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356968.